Alert archive / Virginia / Frost Advisories in 2020

Frost Advisory 2, NWS Blacksburg, VA

April 16, 20206 counties in North Carolina; 15 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 16, 2020, 3:00 PM EDT for 6 counties in North Carolina; 15 counties in Virginia. It took effect at Apr 17, 2020, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2020, 3:00 PM EDT (19:00 UTC)
In effect from
Apr 17, 2020, 2:00 AM EDT
Expired
Apr 17, 2020, 8:36 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA
All 21 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Bedford County, VA, Botetourt County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS71 KRNK 161900
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
300 PM EDT Thu Apr 16 2020

VAZ024-035-046-047-170300-
/O.NEW.KRNK.FZ.W.0003.200417T0600Z-200417T1300Z/
Rockbridge-Amherst-Appomattox-Buckingham-
Including the cities of Lexington, Buena Vista, Amherst, 
and Appomattox
300 PM EDT Thu Apr 16 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Freezing temperatures and areas of frost expected, 
  especially in rural areas.

* WHERE...Rockbridge, Amherst, Appomattox and Buckingham 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ003>006-019-020-VAZ022-023-032>034-043>045-058-059-170300-
/O.NEW.KRNK.FR.Y.0002.200417T0600Z-200417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Stuart, 
Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, 
South Boston, and Keysville
300 PM EDT Thu Apr 16 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Cold temperatures and light winds will result in areas of
  frost.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and north central and northwest North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
RCS
3 follow-up statements
494 
WWUS71 KRNK 170134
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
934 PM EDT Thu Apr 16 2020

VAZ024-035-046-047-171000-
/O.CON.KRNK.FZ.W.0003.200417T0600Z-200417T1300Z/
Rockbridge-Amherst-Appomattox-Buckingham-
Including the cities of Lexington, Buena Vista, Amherst, 
and Appomattox
934 PM EDT Thu Apr 16 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

* WHAT...Freezing temperatures and areas of frost expected, 
  especially in rural areas.

* WHERE...Rockbridge, Amherst, Appomattox and Buckingham 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ003>006-019-020-VAZ022-023-032>034-043>045-058-059-171000-
/O.CON.KRNK.FR.Y.0002.200417T0600Z-200417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Stuart, 
Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, 
South Boston, and Keysville
934 PM EDT Thu Apr 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

* WHAT...Cold temperatures and light winds will result in areas 
  of frost.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and north central and northwest North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
601 
WWUS71 KRNK 170602
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
202 AM EDT Fri Apr 17 2020

VAZ024-035-046-047-171300-
/O.CON.KRNK.FZ.W.0003.000000T0000Z-200417T1300Z/
Rockbridge-Amherst-Appomattox-Buckingham-
Including the cities of Lexington, Buena Vista, Amherst, 
and Appomattox
202 AM EDT Fri Apr 17 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Freezing temperatures and areas of frost expected, 
  especially in rural areas.

* WHERE...Rockbridge, Amherst, Appomattox and Buckingham 
  Counties.

* WHEN...until 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ003>006-019-020-VAZ022-023-032>034-043>045-058-059-171300-
/O.CON.KRNK.FR.Y.0002.000000T0000Z-200417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Stuart, 
Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, 
South Boston, and Keysville
202 AM EDT Fri Apr 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Cold temperatures and light winds will result in areas 
  of frost.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and north central and northwest North 
  Carolina.

* WHEN...until 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

07
433 
WWUS71 KRNK 171236
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
836 AM EDT Fri Apr 17 2020

VAZ024-035-046-047-171345-
/O.CAN.KRNK.FZ.W.0003.000000T0000Z-200417T1300Z/
Rockbridge-Amherst-Appomattox-Buckingham-
Including the cities of Lexington, Buena Vista, Amherst, 
and Appomattox
836 AM EDT Fri Apr 17 2020

...FREEZE WARNING IS CANCELLED...

Temperatures have jumped into the upper 30s this morning, 
therefore the Freeze Warning has been cancelled.

$$

NCZ003>006-019-020-VAZ022-023-032>034-043>045-058-059-171345-
/O.CAN.KRNK.FR.Y.0002.000000T0000Z-200417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Stuart, 
Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, 
South Boston, and Keysville
836 AM EDT Fri Apr 17 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have jumped into the lower 40s this morning,
therefore the Frost Advisory has been cancelled.

$$
RCS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 16, 1:59 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 16, 1:59 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 PM EDT Thu Apr 16 2020

.SYNOPSIS...
A broad upper trough will prevail across the eastern U.S.
through the week. A series of weak disturbances will move
through the trough from the Ohio Valley toward the Mid-Atlantic
region over the next several days. This pattern will bring below
normal temperatures and alternating periods of light
precipitation versus drier periods into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Thursday...

Dry air, some clouds and mixing limited the amount of frost
across the area this morning. Things maybe different tonight as
high pressure settles over the region. We will dive into the
frost/freeze potential for tonight with the afternoon package.

For the rest of today, cold high pressure will approach the
region with breezy/gusty winds into this afternoon.
Temperatures will run about 10F cooler than normal with 40s west
of the Blue Ridge and upper 50s to low 60s east.

As of 311 AM EDT Thursday...

Freeze warning remains in effect for Botetourt and Rockbridge
until 8 AM this morning.

Frost advisories are in effect for Surry,Stokes,Rockingham,Caswell,
Wilkes,Yadkin,Henry,Pittsylvania,Halifax and Charlotte until 8 AM
this morning.

A weak cold front will move southeast across our region this
morning. Some light precipitation may be possible in the
northwest mountains with the front early this morning. Behind
the front, high pressure will build east into our region this
afternoon into tonight. High temperatures will be cooler than
normal with readings from the upper 30s in the northwest
mountains to the lower 60s in the piedmont. The high will slowly
move off the Atlantic coast tonight as a warm front lifts north
across the Ohio Valley. There will be an opportunity to cool
quickly this evening into tonight before winds start to pick up
from the southwest as cloud cover starts to increase with our
next system. However, the timing of models seem slower with the
shortwave. Low temperatures tonight will range from the upper
20s in the mountains to the mid 30s in the piedmont.

Moderate confidence in Near Term Forecast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

Northern stream disturbance will continue to push east through
the Ohio Valley overnight Friday, with a trailing cold front
extending south into the Tennessee Valley. High pressure builds
in Saturday night and Sunday.

Will begin to see increasing cloud cover, eventually
overspreading the entire area, with rain starting in the far
west in the early morning hours of Saturday. Rain will
transition east, with most areas seeing a steady rain after
sunrise Saturday. This system is quite progressive and much of
the guidance is in agreement of this. Rain and clouds will be
clearing the area by as soon as Saturday evening. Rainfall
amounts are not overly impressive, but with recent rainfall, it
won't take much rain to bring a rise in the creeks and streams.
This will be especially true for the western portions of the
forecast area where 0.50" to 0.75" is possible. East of the
Appalachians, amounts will be much lower, with most areas around
0.25" or less.

The frontal passage with this system will usher in one more
shot of cooler air to the region as high pressure builds in
overhead. With the clear skies and light winds, could see
temperatures fall below freezing Sunday morning. Should quickly
warm up with quite a large diurnal min/max spread with
temperatures reaching into the mid to upper 60s by Sunday
afternoon. However, increasing cloud cover in advance of the
next system may limit temperatures down a bit.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Thursday...

Models have been coming into better agreement of a another
system affecting the region on Monday.

Low pressure tracking through the southeast states will likely
overspread the area with widespread rain beginning Monday
morning. Low pressure then tracks east to the Carolina coast by
Monday afternoon, pulling most of the rain out of the forecast
area Monday night. Still a bit of uncertainty how far north this
system tracks and how much rainfall may occur. Still too soon
to talk about any hydro issues.

After the passage of this system, high pressure settles in over
the area through Wednesday and into Thursday as the next storm
system approaches from the west in the latter half of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 605 AM EDT Thursday...

Dry high pressure will keep skies clear into this evening. Some
high clouds may move over the area after midnight as a warm
front lift north into the Ohio Valley.

Breezy northwest with gusts of 20-30 kts this afternoon begin
to decouple after sunset. Winds Thursday will be out of the
south, ranging from 10-15 kts.

Extended Aviation Discussion...

VFR conditions should continue into Friday evening. Sub-VFR
conditions return late Friday night into Saturday morning as a
cold front tracks over the region. High pressure will bring VFR
conditions back to the area Saturday afternoon into Sunday
morning. Restrictions will deteriorate again Sunday afternoon
and continue to remain low into Monday as a wave of low pressure
tracks across the region. Heavy rain and thunderstorms may
accompany this wave on Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...KK/RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Apr 16, 8:11 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
811 AM EDT Thu Apr 16 2020

VAZ023-024-171215-
Botetourt-Rockbridge-
811 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043-044-058-059-171215-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
811 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ032>035-045>047-171215-
Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-
811 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-508-171215-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
811 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:00 PM EDTFreeze WarningRNKAmherst, Appomattox, Buckingham, Rockbridge, City of Buena Vista, City of Lexington18 hr

Nearby

Frost Advisories in Virginia, 2020Frost Advisories in North Carolina, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.